FDA warns of unintentional exposure to estrogen with Evamist

The FDA has notified healthcare professionals and patients that it is reviewing reports of adverse effects from Evamist (estradiol transdermal spray, from Ther-Rx) in children who may have been unintentionally exposed to the drug through skin contact with women using this product. Evamist is an estrogen indicated for the treatment of moderate to severe vasomotor symptoms of menopause. Children unintentionally exposed to Evamist may experience premature puberty. Female children may experience nipple swelling and breast development. Male children may experience breast enlargement.


Evamist is a topical product, sprayed on the skin on the inside of the forearm between the elbow and the wrist. Patients should make sure that children are not exposed to Evamist and that children do not come into contact with any skin area where the drug was applied. Women who cannot avoid contact with children should wear a garment with long sleeves to cover the application site.

FDA is currently reviewing the reported adverse events and is working with Ther-Rx to identify any factors that may contribute to unintended exposure as well as evaluating ways to minimize the risk. An update will be provided when the review is complete.

For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm220548.htm.